Subscribe X
Back to Top

Learn

January 28, 2020 by Peter Simons | MadInAmerica.com

Researchers: Antidepressant Withdrawal, Not “Discontinuation Syndrome”

Researchers suggest that the pharmaceutical industry had a vested interest in using the term “discontinuation” in order to hide the severity of physical dependence and withdrawal reactions many people experience from antidepressants.

The term “discontinuation syndrome” is deliberately misleading, according to researchers writing in The British Journal of Psychiatry. Elia Abi-Jaoude and Ivana Massabki suggest that the term is just a euphemism for the more accurate term “withdrawal.” They write that the term “discontinuation syndrome” was coined with pharmaceutical industry support to downplay and discount the testimony of people who experienced adverse effects after stopping SSRI antidepressants.

“The term discontinuation syndrome, which appears to have been established and publicized with the support of the pharmaceutical industries to minimize patient concerns regarding the use of SSRI medications, is misleading and should be abandoned in favor of the more appropriate term SSRI withdrawal,” they write.

A recent update to the UK’s guidelines acknowledged the potential for severe, long-lasting withdrawal from antidepressant drugs. This came after an article last year in BMJ, excoriating guidelines for minimizing withdrawal symptoms. In that article, researchers wrote that patients were being misdiagnosed as having a relapse of depression when instead, they were experiencing withdrawal from SSRIs.

Another study found that more than half of people taking antidepressants experienced withdrawal symptoms—and about 25% rated those symptoms as “severe.” Yet another study found that, on average, SSRI withdrawal lasted 90.5 weeks, while SNRI (another class of antidepressants) withdrawal lasted 50.8 weeks.

In their article, Massabki and Abi-Jaoude examine the history of the term “discontinuation syndrome” in peer-reviewed scholarly papers. Before 1997, the term was used only once. However, in 1997, a supplement issue of the Journal of Clinical Psychiatry used the term—setting off a chain reaction that resulted in 12 uses of the term in that year alone. That issue was sponsored by pharmaceutical firm Eli Lilly (makers of Prozac, Cymbalta, and Zyprexa). It featured a definition of “discontinuation syndrome” that was no different from withdrawal and could be applied to the harmful effects of stopping any drug.

The next big spike in usage occurred in 2006 with the publication of a second supplement issue in the same journal—this one sponsored by pharmaceutical firm Wyeth (makers of Effexor). In that issue, the writers suggested that researchers should stop using the term “withdrawal” and use the term “discontinuation” instead. They argued that the term “withdrawal” was worrisome to patients who were worried about becoming physically dependent on antidepressants. The writers also argued that “discontinuation syndrome” was different from withdrawal—but again, their definition did not distinguish between the two. The 2006 supplement included the following list of antidepressant withdrawal symptoms which they used to define discontinuation syndrome:

“Neurosensory (e.g., vertigo, paresthesias, shock-like reactions, myalgia, other neuralgia); neuromotor (e.g., tremor, myoclonus, ataxia, visual changes); gastrointestinal (e.g., nausea, vomiting, diarrhea, anorexia); neuropsychiatric (e.g., anxiety, depressed mood, intensification of suicidal ideation, irritability, impulsiveness); vasomotor (e.g., diaphoresis, flushing); and other neurologic (e.g., insomnia, vivid dreaming, asthenia/fatigue, chills).”

According to Massabki and Abi-Jaoude, “the symptoms described are typical of patients experiencing withdrawal and indicate the various ways in which patients can become dependent upon their SSRIs.” In fact, another recent review found that out of 37 out of 42 withdrawal symptoms occurred for both benzodiazepines and SSRIs. So why is the same experience called “withdrawal” for benzodiazepines, but “discontinuation syndrome” for SSRIs?

Massabki and Abi-Jaoude write that the answer lies in the subtle way that “discontinuation syndrome” sanitizes the difficulty people have when they attempt to stop their SSRI use. The term “discontinuation” is misleading, they write, because even a gradual taper can result in withdrawal symptoms—full discontinuation is not required. And the term “syndrome” meaning “illness” is a way of hiding the fact that the harms are due to the effect of the drug itself.

The researchers conclude that the use of “withdrawal” terminology promotes better informed consent. When patients know the risks and benefits of the drug they’re offered, they have more autonomy over their choices. Additionally, if they acknowledge the dangers of withdrawal, medical professionals may be more able to help people who want to lower their dose or stop using SSRIs altogether.

“Overt acknowledgment that SSRI use can result in dependence and withdrawal SSRI discontinuation syndrome or withdrawal allows patients to be truly informed in their decisions, and helps inform strategies for safe tapering of these widely prescribed drugs.”

 

****

Massabki, I., & Abi-Jaoude, E. (2020). Selective serotonin reuptake inhibitor “discontinuation syndrome” or withdrawal. The British Journal of Psychiatry, 1–4. DOI:10.1192/bjp.2019.269

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.


Related Blogs

  • Dr. David Healy

    Dr. David Healy

    Dr. Healy is a professor of psychiatry at Cardiff University in Wales and an author on the history of pharmaceuticals and government regulation.
    READ BLOG
  • Mad In America: Robert Whitaker

    Mad In America: Robert Whitaker

    Journalist and author Bob Whitaker distills the latest in pharmaceutical and mental health research.
    READ BLOG
  • Selling Sickness

    Selling Sickness

    Creating a new partnership movement to challenge the selling of sickness.
    READ BLOG
  • Kathy Brous

    Kathy Brous

    A serial of Kathy's recovery journey as an adult with attachment disorder.
    READ BLOG
  • Nev Jones

    Nev Jones

    Exploring the intersections of psychiatry, philosophy, neuroscience, cultural theory, critical community psychology and the mad/user/survivor movement.
    READ BLOG
  • 1boringoldman

    1boringoldman

    Retired psychiatrist and raconteur offers insightful analysis of the day's events from the woods of Georgia.
    READ BLOG